Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 46, NWS Cheyenne, WY

May 23, 2018Goshen County, Wyoming; Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 23, 2018, 6:12 PM MDT for Goshen County, Wyoming; Sioux County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2018, 6:12 PM MDT (00:12 UTC)
Expired
May 23, 2018, 6:45 PM MDT
In force
33 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Sioux County, NE, Goshen County, WY

The radar

The Cheyenne radar (KCYS), 136 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 1:31 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 0.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2018-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2018-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
2269 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

612 
WUUS55 KCYS 240012
SVRCYS
NEC165-WYC015-240045-
/O.NEW.KCYS.SV.W.0046.180524T0012Z-180524T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
612 PM MDT WED MAY 23 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Sioux County in the Panhandle of Nebraska...
  East central Goshen County in southeastern Wyoming...

* Until 645 PM MDT

* At 611 PM MDT, a severe thunderstorm was located 12 miles northeast
  of Lingle, or 14 miles north of Torrington, moving east at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Sioux and east central Goshen Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4218 10426 4225 10429 4235 10429 4244 10386
      4218 10384
TIME...MOT...LOC 0011Z 261DEG 20KT 4228 10418 

HAIL...1.75IN
WIND...60MPH
 
$$

Lyons
2 follow-up statements
590 
WWUS55 KCYS 240027
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
627 PM MDT WED MAY 23 2018

NEC165-WYC015-240045-
/O.CON.KCYS.SV.W.0046.000000T0000Z-180524T0045Z/
Sioux NE-Goshen WY-
627 PM MDT WED MAY 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHWESTERN SIOUX AND EAST CENTRAL GOSHEN COUNTIES...

At 627 PM MDT, a severe thunderstorm was located 14 miles southeast
of Prairie Center, or 18 miles north of Torrington, moving east at 25
mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Sioux and east central Goshen Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4221 10416 4229 10419 4237 10420 4244 10386
      4221 10384
TIME...MOT...LOC 0027Z 257DEG 20KT 4232 10408 

HAIL...1.25IN
WIND...60MPH
 
$$

Lyons
658 
WWUS55 KCYS 240045
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
645 PM MDT WED MAY 23 2018

NEC165-WYC015-240055-
/O.EXP.KCYS.SV.W.0046.000000T0000Z-180524T0045Z/
Sioux NE-Goshen WY-
645 PM MDT WED MAY 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SIOUX AND EAST
CENTRAL GOSHEN COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.

A severe thunderstorm watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.

LAT...LON 4221 10416 4229 10419 4237 10420 4244 10386
      4221 10384
TIME...MOT...LOC 0045Z 261DEG 20KT 4233 10396 

$$

Lyons

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:02 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 23, 5:02 PM MDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
502 PM MDT Wed May 23 2018

.SHORT TERM...(This evening through Thursday)
Issued at 237 PM MDT Wed May 23 2018

Scattered thunderstorms are continuing to develop over southeast
Wyoming this afternoon. These storms are feeding on good
instability and decent effective shear of around 40kts which has
caused one storm to become severe around Wheatland. These storms
will continue evolve during the course of the afternoon and early
evening with the main threats being large hail and damaging winds.
Would not be surprised if this convection lingers through the
early evening due to synoptic scale forcing from the potential
vorticity anomaly and the entrance region of the upper level jet.
Things should begin to clear out overnight along with some patchy
fog. However, nice weather is on horizon tomorrow as the upper
level ridge builds over the area and suppresses the convection.

.LONG TERM...(Thursday night through Wednesday)
Issued at 237 PM MDT Wed May 23 2018

Very warm conditions will be on tap Friday into Saturday as the
upper level ridge continues to dominate the picture. Unsettled
weather returns Sunday evening into Monday as another low pressure
system moves into the central Rockies. Slow moving low will keep
chance for showers and thunderstorms at least through Tuesday as
downstream blocking ridge very slow to move east. Southeast low
level flow should bring Gulf moisture into the area. Looks like a
pretty good setup for another round of heavy rain and severe
thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through Thursday afternoon)

Thunderstorms will continue to move northeast late this afternoon
and into this evening. Will keep VCTS at most terminals across the
eastern plains due to limited thunderstorm coverage so far. VFR
conditions will prevail, but MVFR VIS are expected around the
heavier showers and thunderstorms.  Otherwise, VFR conditions are
expected after 03z through tonight.  The probability for fog and/or
low CIGS remains low at this time along and east of I-25.

&&

.FIRE WEATHER...
Issued at 237 PM MDT Wed May 23 2018

Dry and warm conditions will return to the area Thursday through
Saturday. Saturday will favor very dry and windy conditions with
low relative humidities around 15 percent in southeast Wyoming along
with south winds at 20 to 30 mph. Unsettled weather conditions
are expected to return the area Sunday and Monday with more
scattered afternoon showers and thunderstorms.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...REC
LONG TERM...REC
AVIATION...TJT
FIRE WEATHER...REC
Hazardous weather outlook, May 23, 3:51 AM MDT, 14 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
351 AM MDT Wed May 23 2018

WYZ101-103>107-109>118-241000-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
351 AM MDT Wed May 23 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are expected to develop this
afternoon and continue into the evening hours. Hail to the size of
nickels and downburst winds to 50 mph will be the primary hazards
through mid evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thunderstorms return Sunday afternoon and will redevelop on a
daily basis through Tuesday. Some of these storms could become
severe with large hail and damaging downburst winds.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-241000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-Goshen County-
East Laramie County-
351 AM MDT Wed May 23 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are expected this afternoon
through the evening hours. Some of these storms are expected to
become severe with large hail and damaging downburst winds the
primary hazards. Expect these storms to develop east of a line
from Bill to Cheyenne with greatest coverage over the northern
Nebraska Panhandle after 3 PM this afternoon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thunderstorms return Sunday afternoon and will redevelop on a
daily basis through Tuesday. Some of these storms are likely to be
severe with large hail and damaging downburst winds.

.Spotter information statement...

Spotter activation will likely be need after 3 PM for areas east
of a line from Bill to Cheyenne through mid evening.

In the hours before

Special weather statement, May 23, 4:15 PM MDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
415 PM MDT WED MAY 23 2018

NEZ054-055-232300-
Kimball NE-Cheyenne NE-
415 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND EASTERN
KIMBALL COUNTIES UNTIL 500 PM MDT...

At 415 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Peetz, or 16 miles west of Sidney, moving
northeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sidney, Gurley and Brownson.

This includes Interstate 80 in Nebraska between mile markers 40 and
58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4105 10342 4143 10315 4126 10278 4100 10314
      4100 10333
TIME...MOT...LOC 2215Z 216DEG 28KT 4106 10327

Trudel
Special weather statement, May 23, 4:24 PM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
424 PM MDT WED MAY 23 2018

WYZ102-107-108-232300-
East Platte County WY-Goshen County WY-Niobrara County WY-
424 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NIOBRARA...
NORTHWESTERN GOSHEN AND NORTHEASTERN PLATTE COUNTIES UNTIL 500 PM
MDT...

At 424 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Two Moon Campground, or 26 miles southwest of Lusk,
moving northeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lusk, Manville and Rawhide Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
southeastern and east central Wyoming.

LAT...LON 4233 10481 4248 10494 4288 10465 4266 10413
TIME...MOT...LOC 2224Z 219DEG 35KT 4247 10479

Trudel
Special weather statement, May 23, 4:50 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
450 PM MDT WED MAY 23 2018

NEZ002-095-232315-
Dawes NE-North Sioux NE-
450 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWES AND
NORTHEASTERN SIOUX COUNTIES UNTIL 515 PM MDT...

At 450 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Whitney Lake, or 23 miles west of Chadron, moving
northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Dawes
and northeastern Sioux Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4278 10344 4287 10361 4300 10359 4300 10303
TIME...MOT...LOC 2250Z 215DEG 29KT 4289 10346

Hammer
Special weather statement, May 23, 4:53 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
453 PM MDT WED MAY 23 2018

WYZ107-108-232345-
East Platte County WY-Goshen County WY-
453 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOSHEN AND EAST
CENTRAL PLATTE COUNTIES UNTIL 545 PM MDT...

At 453 PM MDT, Doppler radar was tracking a strong thunderstorm near
Grayrocks Reservoir, or 16 miles east of Wheatland, moving northeast
at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lingle, Fort Laramie, Grayrocks Reservoir, Jay Em, Fort Laramie
National Historic Site and Hwy 85 At Dry Rawhide Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
southeastern Wyoming.

LAT...LON 4201 10468 4217 10479 4256 10427 4205 10423
TIME...MOT...LOC 2253Z 244DEG 28KT 4213 10465

Hammer
Special weather statement, May 23, 5:10 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
510 PM MDT WED MAY 23 2018

NEZ055-240000-
Cheyenne NE-
510 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY UNTIL 600
PM MDT...

At 509 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Colton, or 8 miles southeast of Sidney, moving north
at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sidney, Lodgepole, Colton and Sunol.

This includes Interstate 80 in Nebraska between mile markers 60 and
76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4100 10263 4100 10299 4143 10283 4134 10261
TIME...MOT...LOC 2309Z 201DEG 28KT 4104 10285

Hammer
Local storm report, May 23, 5:31 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
531 PM MDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             FORT LARAMIE            42.21N 104.52W
05/23/2018  M1.00 INCH       GOSHEN             WY   TRAINED SPOTTER

&&

HAMMER

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:44 PM MDTSevere Thunderstorm WarningCYSGoshen46 min
May 23, 7:30 PM MDTSpecial Weather StatementCYSBox Butte45 min
May 23, 7:34 PM MDTSpecial Weather StatementCYSBox Butte41 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.